Texas, 2011

Tornado in Texas, August 6, 2011

August 6, 2011 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed over the southeastern Texas panhandle during the afternoon hours on the 6th. A low level circulation was stretched into a non-mesocyclonic tornado in Hall county between Estelline and Memphis along US Highway 287.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the southeastern Texas panhandle during the afternoon hours on the 6th. A low level circulation was stretched into a non-mesocyclonic tornado in Hall county between Estelline and Memphis along US Highway 287. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 6, 2:18 PM CST, 12 minutes earlier.

Area forecast discussion, Aug 6, 2:18 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
318 PM CDT SAT AUG 6 2011

.SHORT TERM...
UA RIDGING CONTINUES TO BE THE RULE FOR THE SHORT TERM PERIOD...AS
IT FLATTENS AND RETROGRADES WEST ACROSS THE REGION TODAY...AND THE
CENTER IS PROGGED TO BE SW OF WEST TEXAS BY SUNDAY. LOOKING AT
THE SFC...A SFC TROUGH WAS DRAPED FROM WESTERN OKLAHOMA SW TO
EASTERN NEW MEXICO THIS AFTERNOON...WHILE CONCURRENTLY AN UA
TROUGH ACROSS THE WESTERN CONUS AIDS IN BENDING THE THINNING
MONSOONAL FETCH EASTWARD TO ACROSS THE WESTERN AND NORTHERN
LOCALES. HENCE PER 20Z RADAR ANALYSIS...ISOLATED SHOWERS DEVELOPED
ALONG THE AFOREMENTIONED MESOSCALE AND SYNOPTIC FEATURES...
PARTICULARLY ACROSS THE FAR NORTHWESTERN SOUTH PLAINS. BEST
INSTABILITY/SFC BASED CAPE IS ANTICIPATED TO BE ACROSS THE
PANHANDLES AND WESTERN OKLAHOMA...HOWEVER BOTH THE NAM AND GFS
DISPLAYED CAPE VALUES RANGING BETWEEN 500-1000 J/KG ACROSS THE FAR
SRN TEXAS PANHANDLE/NRN SOUTH PLAINS LATER THIS EVENING. THE ABOVE
PARAMETERS COMBINED WITH MODEL SOUNDINGS EXHIBITING THE CLASSIC
INVERTED-V PROFILE AND WEAK STEERING FLOW ALOFT...SUGGEST SOME
STORMS WILL BE CAPABLE OF BRIEFLY APPROACHING STRONG LEVELS...WITH
GUSTY WINDS AND MODERATE RAINFALL BEING THE PRIMARY THREATS.
TONIGHT...THE NAM EXHIBITED QPF SIGNALS FROM THE NERN ZONES SW TO
THE TEXAS/NEW MEXICO BORDER...WHICH ALIGNS ALONG THE MONSOONAL
FLOW AND SFC TROUGH. PER THE NAM...CONVECTION APPEARS TO COME TO
AN ABRUPT END AFTER MIDNIGHT AS STABILITY INCREASES...VERSUS THE
MORE AGGRESSIVE GFS SOLUTION DISPLAYING PRECIP ACROSS NERN ZONES
THROUGH SUNRISE. HOWEVER STILL...CAN NOT RULE OUT PERHAPS A FEW
LINGERING SHOWERS A FEW HOURS AFTER MIDNIGHT ACROSS NRN ZONES AS
HAS BEEN THE CASE THE LAST FEW NIGHTS.

ON SUNDAY...THE THINNING MONSOONAL FETCH ACROSS ALL BUT PERHAPS
THE FAR SRN AND SERN ZONES IN ADDITION TO A SFC LOW NORTH OF THE
REGION MAY ONCE AGAIN INITIATE PRECIP PARTICULARLY ACROSS THE NRN AND
NERN ZONES WHERE PWATS ARE PROGGED TO RANGE BETWEEN 1.30-1.60
INCHES. WILL THEREFORE CONTINUE MENTIONABLE POPS ACROSS THE SAID
AREA. AS MENTIONED ABOVE...THE CENTER OF THE UA RIDGE WILL
SHIFT SW OF THE REGION WITH MODELS CALLING FOR HEIGHTS TO FALL.
HOWEVER...850 MB TEMPS REMAIN ABOVE 30 DEGREES CELSIUS ACROSS THE
ENTIRE REGION. THUS...TEMPS WILL BE SIMILAR TO TODAY/S /LOWER
TRIPLE DIGITS ON THE CAPROCK TO 101-106 DEGREES OFF THE CAPROCK/
GIVE OR TAKE A DEGREE...WITH THE HEAT ADVISORY ACROSS THE ROLLING
PLAINS REMAINING VALID.

&&

.LONG TERM...
THE MAIN FORECAST CONCERN FOR THE EXTENDED PERIOD WILL CONTINUE TO
BE THE EXTREME HEAT THAT WILL PERSIST ACROSS THE REGION WELL INTO
NEXT WEEK. THE UPPER-LEVEL RIDGE THAT HAS BEEN DOMINATING THE
WEATHER ACROSS THE REGION WILL BE CENTERED JUST TO THE WEST OF THE
AREA ON MONDAY...WITH MODELS INDICATING THAT THICKNESS VALUES AND
850/700 MB TEMPERATURES WILL PEAK BY MONDAY AFTERNOON. THUS...AM
EXPECTING THE WARMEST TEMPERATURES TO OCCUR ON MONDAY...FOLLOWED BY
A GRADUAL COOLING TREND DURING THE WEEK AS THE AFOREMENTIONED
RIDGE SLIDES TO THE WEST. ON MONDAY...HIGHS WILL LIKELY REACH OR
EXCEED THE CENTURY MARK ACROSS THE ENTIRE LUB CWA...WITH SOME
LOCATIONS OFF OF THE CAPROCK REACHING OR EVEN EXCEEDING 110
DEGREES. GIVEN THAT HEAT INDICES ARE EXPECTED TO REACH AS HIGH AS
108 DEGREES ACROSS THE EXTREME SOUTHEASTERN PANHANDLE AND THE
EASTERN ROLLING PLAINS /COMBINED WITH OVERNIGHT LOWS REMAINING
ABOVE 75 DEGREES/...WILL EXTEND THE HEAT ADVISORY THROUGH TUESDAY
MORNING IN THE AFOREMENTIONED AREAS.

IN ADDITION TO THE HEAT...THERE WILL BE A SLIGHT CHANCE FOR SOME
THUNDERSTORMS ACROSS THE EXTREME SOUTHWESTERN PANHANDLE SUNDAY
EVENING AS A PLUME OF MONSOONAL MOISTURE REMAINS LOCATED ACROSS
THE WESTERN SOUTH PLAINS AND SOUTHERN PANHANDLE. BY MONDAY EVENING
MODELS CONTINUE TO SHOW A FRONT PUSHING INTO THE FAR NORTHERN
ZONES AND POTENTIALLY TRIGGERING OFF A FEW ISOLATED STORMS...
THOUGH GIVEN THE STRENGTH OF THE CAP AM THINKING THIS MAY BE OVER
DONE AND HAVE OPTED TO KEEP POPS SILENT EXCEPT IN NORTHWEST PARMER
COUNTY. THE FRONT WILL RETREAT NORTHWARD ON TUESDAY AND
WEDNESDAY AS THE UPPER-RIDGE CONTINUES TO FLATTEN. MODELS HAD BEEN
INDICATING THAT THE FRONT MAY MAKE ANOTHER PUSH AT THE AREA
WEDNESDAY NIGHT AND THURSDAY AS ANOTHER UPPER-LEVEL TROUGH ROTATES
ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES. HOWEVER...RECENT
TRENDS HAVE KEPT THE FRONT WELL TO THE NORTH AND EAST OF THE
REGION. THUS...DID NOT MAKE TOO MANY CHANGES TO TEMPERATURES AND
GENERALLY HAVE KEPT POPS SILENT ACROSS THE ENTIRE LUB CWA THROUGH
THE PERIOD. DESPITE SOME RELATIVE COOLING...TEMPERATURES WILL
STILL BE HOT BY THE END OF THE WORK WEEK AS THE HIGHS SHOULD REACH
THE UPPER 90S TO 100 DEGREES ON THE CAPROCK AND 101-106 OFF THE
CAPROCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        69  98  68 101  67 /  20  20  20  10  10
TULIA         70 100  71 103  71 /  20  20  10  10  10
PLAINVIEW     71 100  71 103  70 /  20  10  10  10  10
LEVELLAND     71 100  71 103  71 /  10  10  10  10  10
LUBBOCK       72 101  74 104  73 /  10  10  10  10  10
DENVER CITY   72 101  70 104  71 /  10  10  10  10  10
BROWNFIELD    71 101  71 105  71 /  10  10  10  10  10
CHILDRESS     77 107  79 110  79 /  20  20  10  10  10
SPUR          74 103  74 107  74 /  10  10  10  10  10
ASPERMONT     77 106  78 108  78 /  10  10  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING ZONES:
TXZ026-032-038-044.

&&

29/22
Hazardous weather outlook, Aug 6, 4:20 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
520 AM CDT SAT AUG 6 2011

TXZ021>044-071030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
520 AM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT
VERY HOT AFTERNOON TEMPERATURES AND WARM OVERNIGHT LOWS WILL CREATE
DANGEROUS HEAT CONDITIONS. A HEAT ADVISORY REMAINS IN EFFECT FOR
THE EASTERN ROLLING PLAINS AND EXTREME SOUTHEASTERN TEXAS
PANHANDLE.

IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND THIS EVENING...PRIMARILY ALONG AND
NORTH OF A CHILDRESS TO ABERNATHY TO PLAINS LINE. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW STORMS MAY PRODUCE
STRONG DOWNBURST WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
OVERNIGHT LOW TEMPERATURES OF 75 DEGREES OR ABOVE AND DAYTIME
HEAT INDEX VALUES OF 105 DEGREES OR MORE ARE EXPECTED TO CONTINUE
ACROSS THE EXTREME SOUTHEASTERN PANHANDLE AND THE LOW ROLLING
PLAINS THROUGH EARLY NEXT WEEK. A HEAT ADVISORY FOR THIS AREA
REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Amarillo radar (KAMA), 135 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hall

When
August 6, 2:30 PM CST to 2:31 PM CST
Where
Hall County, 1.22 mi WNW of Newlin to 1.22 mi NW of Newlin
Rating
EF0
Path length
0.11 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
34.589, -100.448

Broadcast media relayed a report of a landspout tornado along US Highway 287 between Memphis and Estelline. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330631.